advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Petaluma, California, USA:

My 20 year old daughter has had type 1  diabetes for a year and one-half. Recently, she had a severe sugar low which included unconsciousness and seizures. The law says she's an adult and is in charge of her own care. We are trying to respect that and acknowledge that she is an adult. How do parents help here? How do we stay informed about what to do in case of emergencies? How dangerous are lows with unconsciousness and seizures? This happened at night. What if she were alone? What can we do?

Answer:

Hypos, at any age, are frightening to the patient and the observer, whether parent or friend or spouse. Someone has to know how to treat a low, no matter the relationship. Glucagon, gel, etc., are all essentials for significant others.

Hypos can kill. I don't mean to scare, but it is the truth. They usually don't and merely affect the patient for a few hours. In young children, we do worry more about the developing brain. Hypos at night are a serious issue and should be discussed with the team. There are a lot of different strategies, timing of food, insulin, etc., that can be used.

LD

DTQ-20000829170959
Original posting 7 Oct 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.